Alert archive / Nevada / Wind Advisories in 2023
Wind Advisory 3, NWS Reno, NV
NWS Reno, NV issued this wind advisory at Feb 4, 2023, 2:35 AM PST for Lyon County, Mineral County, Nevada. It took effect at Feb 4, 2023, 7:00 PM PST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 4, 2023, 2:35 AM PST (10:35 UTC)
- In effect from
- Feb 4, 2023, 7:00 PM PST
- Expired
- Feb 5, 2023, 7:00 AM PST
- In force
- 12 hr
- Issued by
- NWS Reno, NV
Counties Lyon County, NV, Mineral County, NV
The radar
The Reno radar (KRGX), 122 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 10.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1572 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
818 WWUS75 KREV 041035 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 235 AM PST Sat Feb 4 2023 NVZ001-051200- /O.NEW.KREV.WI.Y.0003.230205T0300Z-230205T1500Z/ Mineral and Southern Lyon Counties- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, and Schurz 235 AM PST Sat Feb 4 2023 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM PST SUNDAY... * WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Mineral and Southern Lyon Counties. * WHEN...From 7 PM this evening to 7 AM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Gusts to 70 mph are possible along Highway 95 near Walker Lake. Travel restrictions for high profile vehicles are likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items before winds increase which could blow these items away. Follow instructions on highway signs and do not attempt travel on restricted highways. Winds could be strong enough to push your vehicle out of your travel lane. Check with NDOT for the latest road information. && $$ CAZ072-NVZ002-050300- /O.NEW.KREV.LW.Y.0012.230204T2100Z-230205T0300Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 235 AM PST Sat Feb 4 2023 ...LAKE WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM PST THIS EVENING FOR LAKE TAHOE... * WHAT...South winds 15 to 25 mph with gusts up to 40 mph expected. Waves 2 to 4 feet. * WHERE...Lake Tahoe. * WHEN...From 1 PM this afternoon to 7 PM PST this evening. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. * ADDITIONAL DETAILS...Strong winds will continue overnight into Sunday and a winter storm warning goes into effect at 7 PM this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
1 follow-up statement
675 WWUS75 KREV 051008 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 208 AM PST Sun Feb 5 2023 NVZ004-060300- /O.NEW.KREV.LW.Y.0013.230205T1008Z-230206T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 208 AM PST Sun Feb 5 2023 ...LAKE WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING FOR PYRAMID LAKE... * WHAT...West winds 15 to 20 mph with gusts up to 35 mph. Waves 1 to 3 feet. * WHERE...Pyramid Lake. * WHEN...Until 7 PM PST this evening. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ001-051500- /O.CON.KREV.WI.Y.0003.000000T0000Z-230205T1500Z/ Mineral and Southern Lyon Counties- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, and Schurz 208 AM PST Sun Feb 5 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph. * WHERE...Mineral and Southern Lyon Counties. * WHEN...Until 7 AM PST this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Gusts to 70 mph are possible along Highway 95 near Walker Lake. Travel restrictions for high profile vehicles are likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Follow instructions on highway signs and do not attempt travel on restricted highways. Winds could be strong enough to push your vehicle out of your travel lane. Check with NDOT for the latest road information. && $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Feb 3, 1:07 PM PST, 13 hours 28 minutes earlier.
Area forecast discussion, Feb 3, 1:07 PM PST, 13 hours 28 minutes before
Area Forecast Discussion
National Weather Service Reno NV
107 PM PST Fri Feb 3 2023
.SYNOPSIS...
Light Sierra snow showers and gusty ridge winds continue today. A
strong winter storm will bring more widespread wind and snow
impacts to the Sierra Saturday evening through Sunday. Some snow
impacts are possible into portions of western Nevada on Sunday as
well. Quiet weather returns for at least the first half of next
week.
&&
.DISCUSSION...
Light snowfall in the Sierra along with strong/gusty ridgetop
winds will continue into mid afternoon. As of late morning, CA
traffic cameras show little to no roadway accumulation, except for
places like Bogard. We'll still see some slick/wet roadways along
portions of I-80, US-50, and US-89 so be sure to use additional
caution if driving in the mountains today. Farther east, 15-25
degree dewpoint depressions suggest the lower layers are a little
too dry and virga is more likely to occur - as evident on radar
and visual observations from north Reno.
A second, more potent winter storm is still expected to impact
the region starting tomorrow evening. The first noticeable change
in the weather will be increasing south-southwest winds with gusts
as high as 100-120 mph along the ridges and gusty winds in the
lower elevations. At this time, Mono county has the greatest
chance for impactful wind gusts of 50-60+ mph to work its way into
population centers and major roadway arteries (US-395),
particularly late Saturday night. Elsewhere, max gusts look to be
in the 35-45 mph range with higher gusts in wind prone areas
possible.
Snowfall may begin to impact the eastern Sierra and NE California
as early as late afternoon Saturday. Latest guidance, however,
suggests higher snowfall rates will hold off until after sunset
Saturday which is when the winter-related products go into effect.
**The highest snowfall rates, and as a result the most significant
roadway impacts, look to be during the overnight hours between
10PM Saturday and 4AM Sunday.** Expect snow showers continue
through Sunday in the Sierra. EFI and other guidance continues to
suggest that there may be sufficient instability with this system
to produce isolated thunder (10-15% chance) across the immediate
Sierra crest on Sunday afternoon. The placement of the jet streak
over the eastern Sierra, which places the Tahoe Basin and western
Nevada in the left exit region, will create the forcing required
for a very convective and showery day Sunday after the surface
front passes. The best chance for accumulating snowfall into
western Nevada will be during the day Sunday as snow levels fall
near valley floor and these convective showers drop quick bursts
of moderate snowfall.
At this time, total projected snowfall accumulations look to be
between 1 to 2 feet above 7000' in the Sierra (isolated high end
totals of 3 feet along the immediate crest), 5 to 10 inches at
Lake Tahoe level, including Truckee and Markleeville. Currently,
blended guidance provides a 20-30% chance we could see 12 inches
or more around the Lake. In Lassen and eastern Sierra/Plumas
counties, up to 18 inches will be possible along the crest in the
higher elevations. However, most of the area above 5000' and west
of US-395 should see 4-10 inches and a few inches or less
elsewhere. For western Nevada, snow totals will be highly
dependent on the individual convective showers which tend to be
lower predictability. Foothills and VC should prepare for 2-4
inches with the caveat that some areas could see much more, or
less. For the valleys, an inch or less appears reasonable. Farther
east across the Basin and Range, snow accumulations will favor
the higher mountain ranges with little impacts expected to the
major roadway arteries.
Seasonal temperatures and quieter weather will return to the area
on Monday. There are rather large model discrepancies with
respect to another possible weak system on Wednesday. There is
better agreement, however, that we'll at least see active weather
return by next weekend.
-Dustin
&&
.AVIATION...
* Be prepared for gusty southwest winds, periods of turbulence,
and LLWS across higher ridges today as locally breezy conditions
briefly mix downward into the US-395 corridor through this
afternoon. Higher Sierra ridges will see gusts occasionally
exceeding 80-90kts that gradually decrease below 30kts aft 06Z
tonight. The attendant periods of moderate turbulence and
pockets of LLWS will also dissipate for Sierra terminals near
US-395/I-580.
* A stronger winter storm will bring another round of CIG/VIS and
turbulence impacts to regional terminals Saturday night and
Sunday. Winds at FL100 will peak from the southwest 45-60kt
during the period Sunday 03-15Z but diminish to 20-30kts through
Sunday. Turbulence and LLWS also peak during this period for
Sierra terminals (KTRK-KTVL). Strong surface winds are also
possible for the foothills/valleys along US-395, especially from
KMEV-KMMH during this period.
* Starting Saturday evening, light to moderate snow will bring
LIFR/IFR to Sierra terminals (KTRK-KTVL). Hi-Res model guidance
shows a chance for convective bands of snow showers that produce
quick bursts of heavy accumulations overnight Saturday into
Sunday. Rain/snow will spillover into western NV early Sunday
morning and bring periods of MVFR/IFR conditions to terminals
across the region, especially for KRNO-KCXP-KMEV. For lower
elevation terminals with a slight chance (10-15%) of
accumulating snow, amounts will range from a trace to less than
an inch.
-Amanda
&&
.REV Watches/Warnings/Advisories...
NV... Lake Wind Advisory until 7 PM PST this evening for Lake Tahoe in
NVZ002.
Winter Storm Warning from 7 PM Saturday to 10 PM PST Sunday
NVZ002.
CA...Winter Weather Advisory from 7 PM Saturday to 10 PM PST Sunday
CAZ071.
Lake Wind Advisory until 7 PM PST this evening for Lake Tahoe in
CAZ072.
Winter Storm Warning from 7 PM Saturday to 10 PM PST Sunday
CAZ072.
Winter Storm Warning from 10 PM Saturday to 10 PM PST Sunday
CAZ073.
&&The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 4, 2:35 AM PST | Lake Wind Advisory | REV | Douglas, Washoe | 16 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.